Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2023, 8:03 PM CDT for Dimmit County, Frio County, Zavala County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 4, 2023, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dimmit County, TX, Frio County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 94 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:18 PM CDT | HAIL 1 | Loma Vista, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
006 WUUS54 KEWX 050103 SVREWX TXC127-163-507-050145- /O.NEW.KEWX.SV.W.0041.230405T0103Z-230405T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 803 PM CDT Tue Apr 4 2023 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Northeastern Dimmit County in south central Texas... Southeastern Zavala County in south central Texas... Southwestern Frio County in south central Texas... * Until 845 PM CDT. * At 803 PM CDT, a severe thunderstorm was located near Brundage, or 8 miles southeast of Crystal City, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Divot, Loma Vista and Brundage. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2857 9973 2867 9979 2896 9937 2873 9921 TIME...MOT...LOC 0103Z 238DEG 25KT 2864 9970 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ BRADY
2 follow-up statements
375
WWUS54 KEWX 050116
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
816 PM CDT Tue Apr 4 2023
TXC127-050126-
/O.CAN.KEWX.SV.W.0041.000000T0000Z-230405T0145Z/
Dimmit TX-
816 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIMMIT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2866 9961 2873 9968 2879 9961 2896 9937
2879 9925
TIME...MOT...LOC 0116Z 232DEG 29KT 2871 9960
$$
TXC163-507-050145-
/O.CON.KEWX.SV.W.0041.000000T0000Z-230405T0145Z/
Zavala TX-Frio TX-
816 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN ZAVALA AND WEST CENTRAL FRIO COUNTIES...
At 816 PM CDT, a severe thunderstorm was located near Loma Vista, or
10 miles north of Big Wells, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Loma Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2866 9961 2873 9968 2879 9961 2896 9937
2879 9925
TIME...MOT...LOC 0116Z 232DEG 29KT 2871 9960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BRADY167
WWUS54 KEWX 050125
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
825 PM CDT Tue Apr 4 2023
TXC163-507-050145-
/O.CON.KEWX.SV.W.0041.000000T0000Z-230405T0145Z/
Zavala TX-Frio TX-
825 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL ZAVALA AND WEST CENTRAL FRIO COUNTIES...
At 825 PM CDT, a severe thunderstorm was located 8 miles northeast of
Loma Vista, or 10 miles southeast of Batesville, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Zavala and west central Frio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2875 9952 2881 9958 2896 9937 2885 9929
TIME...MOT...LOC 0125Z 227DEG 46KT 2884 9949
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:04 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 4, 7:04 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 704 PM CDT Tue Apr 4 2023 ...New UPDATE... .UPDATE... Issued at 659 PM CDT Tue Apr 4 2023 Showers and thunderstorms have developed along and east of Rio Grande in the Winter Garden region where temperatures warmed into the mid 90s to near 102 with dewpoints in the upper 50s to lower 60s. These showers and thunderstorms are expected to move to the northeast toward the San Antonio area in the next few hours. Have introduced POPS from the Winter Garden to the San Antonio area for this evening. && .SHORT TERM... (Tonight through Wednesday night) Issued at 210 PM CDT Tue Apr 4 2023 An active 24 hours is ahead of us for all of South-Central Texas, but for several different reasons, with fire weather, severe weather, and strong winds all possible as a cold front sweeps through the region early tomorrow morning. First, this afternoon will feature widespread highs in the 90s with a few spots along the Rio Grande topping out around the century mark. The Coastal Plains may be the other exception, with highs in the mid to upper 80s, but the humidity will make it feel like it's in the 90s anyway. A dryline will once again mix out to the east through the afternoon hours over the Rio Grande Plains and Southern Edwards Plateau, resulting in critical fire weather conditions for Val Verde County. RH values of 10-15% are expected, along with WSW surface winds of 15-30 mph, with the higher values expected over the northern half of the county. Elsewhere, winds should be lighter and the dryline won't mix out quite as far to the east as it did on Monday, resulting in a more confined risk for elevated to critical fire weather conditions. That will all change on Wednesday. Tonight, a sfc low will rapidly deepen over Iowa, with a trailing cold front draped all the way southward through the Rio Grande Plains. This boundary will become the focus for a few strong to severe thunderstorms, mainly after 09Z Wednesday and stretching through about 15Z. As of the latest day 1 outlook from the Storm Prediction Center, a Marginal Risk (Level 1 of 5) extends from the Hill Country through the I-35 Corridor and into most of the Coastal Plains, while a Slight Risk (Level 2 of 5) extends from eastern Burnet and Blanco County eastward through the Austin Metro and north of San Marcos into extreme western Bastrop, Lee, and Caldwell Counties. The primary concern here will be large hail with perhaps a few significant hail reports of greater than 2 inches in diameter possible. Damaging winds will also be possible, but the tornado threat appears somewhat limited at this point given the forecast parameters. The primary driver for the hail threat will be the steep mid-level lapse rates of 8-9 C/km, and MUCAPE values of 2000-3000 J/kg ahead of the frontal boundary. While the timing isn't as favorable with the morning setup and a lack of peak heating, if any storm taps into that environment, large hail would be a pretty good bet. Storms should quickly race eastward and exit the CWA by late morning/midday. The other item to note for Wednesday will be the fire weather concerns, we have issued a Red Flag Warning from 4 am until 4 pm for the I-35 Corridor and points west. A rapid drop in relative humidity is expected behind the cold front, with values of 5-15% common within the Red Flag Warning. The timing of stronger wind speeds is a bit trickier, but breaking up the RFW seems a bit silly given the continued very low RH values continuing even after the winds drop off a bit from west to east. Expect winds to pick up rapidly immediately behind the front and continue for a few hours before falling off. Sustained winds of 15-25 mph with gusts to 30-35 mph can be expected. Temperatures will be notably cooler as drier air filters in with highs in the 70s and 80s expected. Wednesday night will feature the return of precip chances as upper level impulses in the 500mb flow will move through South-Central Texas, providing some synoptic level lift and support for rain and thunderstorms to develop late Wednesday into early Thursday morning. A bulk of the discussion on our best widespread rain chances in several months can be found below in the long term forecast. && .LONG TERM... (Thursday through Tuesday) Issued at 210 PM CDT Tue Apr 4 2023 Thursday morning's upper pattern has south-central TX under southwest flow between a broad weak trough to the west and a SW-NE oriented subtropical ridge centered over FL. At the surface, Wednesday morning's cold front will stall just offshore over the gulf, with hints of a sfc low beginning to spin up along it near deep south TX that will become somewhat better defined as it works towards the upper TX coast on Friday. Occasional weak impulses aloft will help to drive some lift, but increasing moist isentropic upglide on the 305K surface will help to keep widespread showers and storms in the forecast, especially over the southeastern half of our region. H7 flow will be consistently out of the SW over NNE sfc winds, and PWATs of 1.5-1.75" are progged over areas along and east of I-35 which is rather high for early April, near the max moving average of the CRP sounding climatology for the date. All this spells out a soggy start to the long term on Thursday through Friday night, with shower and thunderstorm chances dwindling Friday night as H5 flow flattens into a briefly zonal configuration before ridging builds in just to our west Sunday into Monday. Overall, Thursday looks slightly wetter than Friday and the WPC ERO maintains a Slight Risk of excessive rainfall for the Coastal Plains with a Marginal Risk into the I-35 corridor, eastern Hill Country, and the eastern halves of Zavala and Dimmit Counties through Thursday night. In addition, isolated severe weather would also be possible Thursday and Thursday night in any elevated convection mainly over the southern half of our region, although thermal profiles aren't terribly impressive in forecast soundings. There would be no threat of tornadoes, just large hail and damaging winds, but even that seems like a low threat at this time. On Friday, WPC maintains a Marginal Risk ERO over the Coastal Plains. By the time the rain ends Saturday morning, total event QPF (including what falls prior to 12Z Thursday) will be on the order of 1-3" for much of the I-35 corridor and Coastal Plains, and isolated higher totals on the order of 3-5+" are likely but shouldn't be too widespread. A reasonable worst case (90th percentile) of an isolated 5-7" is possible in these areas based on available guidance. Spots of minor flooding are possible, mainly filling of culverts and drainage ditches with some ponding on roads during the higher rainfall rates, but with this rain spread out over nearly 48 hours concerns for more significant flooding should be limited. Rainfall amounts will decrease as you head west towards the Rio Grande, with <0.5" likely for most locations along and west of Rocksprings to Eagle Pass. Temperatures will be chilly Thursday and Friday, likely topping out only in the 50s in some locations and 60s south and west. We'll warm back up over the weekend with highs in the upper 60s to mid 70s saturday and upper 70s/low 80s Sunday. We'll be back above normal and into the 80s Monday and Tuesday of next week as the upper ridge axis shifts east into the Plains and return southeasterly flow returns. Cant rule out spotty light precipitation early next week but no confidence currently in any large-scale weather features. There may be additional opportunities to begin making up our long- term rainfall deficits towards the middle of the month, with CPC's week 2 outlook showing odds leaning slightly towards wetter than normal conditions. && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Tue Apr 4 2023 At the I-35 sites, VFR CIGs this evening become MVFR overnight with S-SE winds 7 to 15 KTs. A front moves across early Wednesday morning bringing a broken line of SHRA/TSRA. Have maintained VCSH/SHRA at the sites with only VCTS at KAUS where the better PROBs are. In wake of the frontal passage, CIGs become VFR and winds turn N 12 to 19 KTs with a few gusts to 30 KTs possible. Winds gradually decrease later in the afternoon into evening while turning to the NE. At KDRT, VFR conditions prevail. SHRA/TSRA noted to the SE will move to the NE with no impact to the site. E-SE winds near 5 KTs shift to NW overnight and increase to 15 to 22 KTs with a few gusts to 35 KTs possible by morning, then gradually decrease in speed during the day. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 77 53 60 / 50 40 30 80 Austin Bergstrom Intl Airport 63 75 52 58 / 50 40 40 90 New Braunfels Muni Airport 64 78 53 60 / 40 40 40 90 Burnet Muni Airport 59 75 49 61 / 50 20 10 50 Del Rio Intl Airport 63 82 56 71 / 0 0 10 30 Georgetown Muni Airport 62 75 51 59 / 60 30 20 70 Hondo Muni Airport 66 81 55 62 / 20 20 30 80 San Marcos Muni Airport 63 76 52 59 / 40 40 40 90 La Grange - Fayette Regional 64 74 54 59 / 30 60 60 90 San Antonio Intl Airport 66 79 55 60 / 30 40 40 90 Stinson Muni Airport 68 80 56 61 / 30 40 50 90 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...04 Long-Term...Brady Aviation...04
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 355 AM CDT Tue Apr 4 2023 TXZ171>173-183>194-202>209-217>225-228-050900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 355 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. This afternoon into early evening, critical fire weather conditions are expected across Val Verde County with elevated to near critical fire weather conditions possible across the Edwards Plateau and Western Hill Country due to forecast low relative humidity, breezy winds, and dry fuels. Late tonight, scattered strong to severe storms will be possible along an cold front as it moves into the eastern Hill Country, Interstate 35 Corridor and adjacent areas of the Coastal Prairies after midnight. Large hail and damaging winds are the primary threats. Gusty winds and drier air moving into the Edwards Plateau and western Hill Country will lead to near critical to critical fire weather conditions toward daybreak. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Through mid-afternoon Wednesday, near critical to critical fire weather conditions are possible along and west of the I-35 corridor with elevated fire weather conditions elsewhere due to forecast low relative humidity, breezy conditions, and dry to critically dry fuels. Thursday through Saturday, rounds of showers and thunderstorms are expected. Heavy rains are possible along and east of I-35 with the heaviest totals near the Coastal Plains. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 4, 6:50 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
650 PM CDT Tue Apr 4 2023
TXZ217-218-050030-
Maverick TX-Zavala TX-
650 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of east central
Maverick and central Zavala Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cometa, or 19 miles west of Crystal City, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Pryor, Batesville and Las Colonias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2865 10021 2883 10026 2909 9967 2883 9953
TIME...MOT...LOC 2349Z 248DEG 34KT 2877 10014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, Apr 4, 7:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT Tue Apr 4 2023
TXZ218-228-050115-
Dimmit TX-Zavala TX-
735 PM CDT Tue Apr 4 2023
...Strong thunderstorms will impact portions of northwestern Dimmit
and southeastern Zavala Counties through 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Las Colonias to 11 miles northeast of
Chupadera Ranch Airport. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, Batesville, Asherton, Chula
Vista-River Spur, Las Colonias, Winter Haven, Cometa, Brundage,
Carrizo Hill, Loma Vista and Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2822 10007 2873 10003 2909 9947 2909 9942
2871 9941 2852 9940
TIME...MOT...LOC 0035Z 230DEG 40KT 2873 9988 2834 9999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 36 min |
| Apr 4, 7:35 PM CDT | Special Weather Statement | EWX | Dimmit, Zavala | 40 min |
| Apr 4, 8:35 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Zavala | 35 min |
| Apr 5, 6:23 AM CDT | Special Weather Statement | EWX | Kerr | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.